Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 62, NWS North Platte, NE

June 6, 2009Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 6, 2009, 4:03 PM MDT for Grant County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2009, 4:03 PM MDT (22:03 UTC)
Expired
Jun 6, 2009, 5:00 PM MDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Grant County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 062203
SVRLBF
NEC075-062300-
/O.NEW.KLBF.SV.W.0062.090606T2203Z-090606T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM MDT SAT JUN 6 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 500 PM MDT

* AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF HYANNIS...OR 30 MILES NORTH OF ARTHUR...AND MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HYANNIS BY 420 PM MDT...
  9 MILES NORTH OF PRATT LAKE BY 430 PM MDT...
  WHITMAN BY 445 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4206 10189 4208 10144 4174 10155 4174 10171
      4193 10201
TIME...MOT...LOC 2203Z 257DEG 24KT 4198 10189

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 062223
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 PM MDT SAT JUN 6 2009

NEC075-062300-
/O.CON.KLBF.SV.W.0062.000000T0000Z-090606T2300Z/
GRANT NE-
423 PM MDT SAT JUN 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EASTERN GRANT COUNTY...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HYANNIS...OR 27 MILES NORTH OF ARTHUR...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRATT LAKE AND 9 MILES NORTH OF SPRING VALLEY LAKE BY 430 PM MDT...
  WHITMAN BY 440 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4193 10188 4206 10182 4208 10144 4174 10155
      4174 10171
TIME...MOT...LOC 2223Z 269DEG 20KT 4197 10167

$$

KAR
000 
WWUS53 KLBF 062256
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM MDT SAT JUN 6 2009

NEC075-062305-
/O.EXP.KLBF.SV.W.0062.000000T0000Z-090606T2300Z/
GRANT NE-
456 PM MDT SAT JUN 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY WILL
EXPIRE AT 500 PM MDT...

THE SEVERE THUNDERSTORM HAD MOVED EAST INTO NORTHWEST HOOKER 
COUNTY...WHERE A TORNADO WARNING REMAINS IN EFFECT. ADDITIONAL 
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE INTO THIS EVENING. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4193 10188 4206 10182 4208 10144 4174 10155
      4174 10171
TIME...MOT...LOC 2255Z 269DEG 20KT 4197 10143

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:02 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 6, 3:02 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT SAT JUN 6 2009

A COOL AND AT TIMES ACTIVE PATTERN SETTING UP FOR THE NEXT 7 DAYS...

.SYNOPSIS...
UPPER LOW LOCATED IN SRN ALBERTA CANADA WITH TROUGH EXTENDING SOUTH
THROUGH WYOMING WITH SRN STREAM UPPER LOW LOCATED IN SRN NEVADA.
SOMEWHAT LESS MOISTURE WITH 18Z U/A SOUNDING WITH 0.69 INCH. SFC
FRONT EXTENDS FROM NEAR LNK NE WEST THROUGH HLC KS...THEN NW TO NEAR
SNY AND THEN WEST OF CDR. MOISTURE POOLING NORTH OF FRONT WITH
DEWPOINTS APPROACHING 60. ISOLATED TSTMS HAVE DEVELOPED IN THE WRN
PNHDL WITHIN DRIER AIRMASS AND WEAK DISTURBANCE.

.SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY)...

TONIGHT...THROUGH EARLY EVENING A CAPPING INVERSION WILL LIMIT SFC
BASES STORMS TO AREAS WEST OF HWY 83. LATEST RUC13 INDICATES AS SFC
DWPTS REACH TO NEAR 60 ACROSS WCTRL AND SWRN NEBR...SBCAPES TO RANGE
FROM AROUND 2500 J/KG AND REMAIN SO TIL 03Z. 18Z NAM12 INDICATES A
RATHER VIGOROUS WAVE DISTURBANCE TO DEVELOP TSTMS IN NERN CO AROUND
21Z AND BLOSSOM ACROSS WCTRL AND SWRN NEBR THROUGH THE
EVENING...EVENTUALLY SPREADING INTO CNTRL NEBRASKA LATE TONIGHT.
ANOTHER SCENARIO IS FOR A LINE OF STORMS TO DEVELOP AND MOVE INTO
THE ERN PNHDL WITH STORMS TURNING ESE ACROSS WRN INTO CNTRL NEBR
OVERNIGHT. LOOKING AT ABOUT A 40 PERCENT CHANCE OF STORMS. 0-6KM
SHEAR 50-60 KTS FAVORABLE FOR ROTATING STORMS. A SLIGHT RISK OF SVR
STORMS FOR ALL COUNTIES SOUTH OF HWYS 2 AND 91.

SUNDAY/SUNDAY NIGHT...WILL BE A MUCH COOLER DAY FROM NEAR 55 NCTRL
TO NEAR 60 SOUTHWEST. ALTHOUGH FRONT WILL SAG FURTHER SOUTH INTO
KS...ADVANCING UPPER TROUGH SHOULD PROVIDE FOR BROAD ASCENT WITH SCT
TO NUMEROUS SHOWERS AND STORMS DURING THE AFTN AND EVENING. MUCH
SHOULD END AFTER MIDNIGHT. SEVERE RISK LOOKS UNLIKELY.

MONDAY/MONDAY NIGHT...HIGH PRESURE WILL BUILD IN MONDAY BEHIND COLD
FRONT. COOLER AIR BUT A RETURN TO SUNSHINE WILL SEE HIGHS REACHING
MID 60S NCTRL TO NEAR 70 SOUTHWEST. FCST IS DRY ALSO FOR MONDAY. A
FAIRLY STRONG DISTURBANCE IN FAST WESTERLIES ALOFT WILL BRING
ANOTHER GOOD CHC FOR SHOWERS AND STORMS MONDAY NIGHT WITH ABOUT A 30
PERCENT CHC.

TUESDAY/TUESDAY NIGHT...SFC LOW PRESSURE FROM TX PNHDL INTO ERN CO
WILL TRANSPORT MOISTURE NORTH INTO NEBR WITH FAVORABLE CHCS FOR
SHOWERS AND STORMS EACH PERIOD. HIGHS CONTINUED COOL IN THE UPPER
60S TO LOWER 70S.

.LONG TERM DISCUSSION (WEDNESDAY THROUGH SATURDAY)...
PERSISTENT FAST FLOW ACROSS THE CENTRAL PLAINS SUSTAINED WITH
PERSISTENT TROUGH SWRN U.S. AND H5 LOBES ROTATING COUNTERCLOCKWISE
FROM HUDSON BAY LOW. THIS PERSISTENT COOL PATTERN ALSO AGREED UPON
BY GFS AND ECMWF. HIGHS WILL BE 5-10 DEGREES BELOW NORMAL WED AND
THU AND STILL ABOUT 5 DEGREES BELOW NORMAL FRIDAY AND SATURDAY.

&&

.HYDROLOGY...
IF ANY ADDITIONAL CONVECTIVE SYSTEMS TONIGHT AND BEYOND SET
UP...THERE WILL BE RUNOFF CONCERNS ESPECIALLY SRN HALF OF FA AND
ALSO SRN HOLT COUNTY...WHERE 1 TO 3 INCHES WAS ESTIMATE TO HAVE
FALLEN BY RADAR.

.AVIATION...
CEILINGS WILL BE A CHALLENGE INTO THE EVENING AS THE STRATUS ERODES
TO THE EAST THEN RETURNS OVERNIGHT. MODELS ARE IN GOOD AGREEMENT
WITH BOUNDARY LAYER MOISTURE LINGERING ACROSS THE NORTH TO INCLUDE
THE KVTN TERMINAL AND REDEVELOPING INTO THE SOUTHWEST TONIGHT.
CEILINGS WILL DROP THEN INTO LIFR FOR THE EARLY MORNING PERIOD.
SUNDAY THE COLD FRONT MOVES SOUTH THAT MAY RESULT IN LOW CLOUDS
THROUGHOUT THE DAY FOR WESTERN NEBRASKA BUT COULD LIFT INTO IFR TO
MVFR CONDITIONS BEYOND 18Z. THE PROXIMITY TO THE FRONTAL BOUNDARY
WILL LEAD TO THE REDEVELOPMENT OF THUNDERSTORMS THIS EVENING THAT
WILL MOVE NORTHEAST BRINGING THE CHANCE FOR STORMS AT BOTH TERMINALS
THROUGH MIDNIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ROBERG
LONG TERM...ROBERG
AVIATION...KECK
Hazardous weather outlook, Jun 6, 2:33 PM MDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT SAT JUN 6 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-071000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT SAT JUN 6 2009 /233 PM MDT SAT JUN 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT FOR
AREAS ALONG AND EAST OF THE PANHANDLE AND SOUTH OF HIGHWAY 2 FROM
ANTIOCH IN SHERIDAN COUNTY TO DUNNING IN BLAINE COUNTY...THEN EAST
TO BARTLETT IN WHEELER COUNTY. THE PRIMARY THREAT WILL BE LARGE
HAIL ALTHOUGH ISOLATED TORNADOES WILL REMAIN POSSIBLE THROUGH
EARLY EVENING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FURTHER
NORTH AND WEST ALTHOUGH THEY ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY THE FRONTAL SYSTEM IS FORECAST TO BEGIN SHIFTING SOUTH AND
EAST THAT COULD REDUCE THE THREAT FOR SEVERE STORMS. THE EVENTUAL
PLACEMENT OF THE FRONT DAILY WILL DETERMINE SEVERE POTENTIAL
THROUGH MONDAY. OTHERWISE...GENERAL THUNDERSTORM DEVELOPMENT CAN
BE EXPECTED EACH DAY THROUGH FRIDAY ACROSS PORTIONS OF THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS EAST OF THE PANHANDLE
AND SOUTH OF HIGHWAY 2 FROM ANTIOCH TO DUNNING...THEN EAST TO THE
BARTLETT AREA UNTIL MIDNIGHT CDT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jun 6, 4:02 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT SAT JUN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             6 SW ASHBY              41.97N 102.02W
06/06/2009  E0.88 INCH       GRANT              NE   PUBLIC

&&

TKECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:14 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Jun 5, 6:16 PM MDTTornado WarningLBFCherry, Grant44 min
Jun 5, 6:29 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan46 min
Jun 5, 6:53 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas52 min
Jun 5, 6:54 PM MDTTornado WarningLBFGrant, Hooker36 min
Jun 5, 6:59 PM MDTTornado WarningLBFGarden, Grant46 min
Jun 5, 7:28 PM MDTTornado WarningLBFHooker47 min
Jun 5, 7:36 PM MDTSevere Thunderstorm WarningLBFBlaine, Cherry, Thomas39 min
Jun 5, 7:44 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith46 min
Jun 5, 8:05 PM MDTTornado WarningLBFGarden40 min
Jun 5, 8:45 PM MDTTornado WarningLBFGarden45 min
Jun 5, 8:56 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln49 min
Jun 5, 9:28 PM MDTTornado WarningLBFDeuel, Garden, Keith47 min
Jun 5, 9:45 PM MDTTornado WarningLBFKeith, Lincoln45 min
Jun 5, 9:51 PM MDTSevere Thunderstorm WarningLBFCuster39 min
Jun 5, 9:59 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer46 min
Jun 5, 10:12 PM MDTTornado WarningLBFLincoln48 min
Jun 5, 10:20 PM MDTSevere Thunderstorm WarningLBFCuster55 min
Jun 5, 10:25 PM MDTTornado WarningLBFKeith, Lincoln50 min
Jun 5, 10:57 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln48 min
Jun 6, 12:02 AM MDTSevere Thunderstorm WarningLBFSheridan58 min
Jun 6, 4:17 PM MDTSevere Thunderstorm WarningLBFCherry48 min
Jun 6, 4:39 PM MDTTornado WarningLBFGrant, Hooker36 min
Jun 6, 5:13 PM MDTTornado WarningLBFHooker47 min
Jun 6, 5:35 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith40 min
Jun 6, 5:47 PM MDTTornado WarningLBFHooker, Thomas43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.